Accutane and effects on training

Discussion in 'Grappling Technique' started by axemurderer223, Sep 26, 2010.

  1. axemurderer223

    axemurderer223 White Belt

    Joined:
    Sep 20, 2010
    Messages:
    3
    Likes Received:
    0
    Hi guys,

    I've been on a course of accutane for 3 months now on 20mg a day. I train in jiu jitsu and muay thai and have just started feeling joint and muscle pains in the past few days. Has anyone else had this experience and did supplements such as fish oil help?

    Also, due to the fact that accutane makes your skin more sensitive I seem to be getting more burns from the mats and the gi has anyone else found this problem and is there anyway to prevent it from happening?
     
  2. TrumpetDan

    TrumpetDan Green Belt

    Joined:
    Nov 25, 2008
    Messages:
    1,301
    Likes Received:
    5
    Location:
    Anaheim Hills, CA
    nasty drug!

    I was on it about 10 years ago but that was before I started training. My skin flaked like crazy and if i ever forgot chap stick i was forced to go home from school to get some. I never felt any joint pain however. I would have thought they would have been on to treatments that would suck less.

    I found that Aveeno baths might help your skin. Lotion in the morning and evening worked well for me too.

    Accutane works...but at a cost!
     
  3. MIDMOBOX

    MIDMOBOX Telling People things they don't want to know

    Joined:
    Feb 22, 2006
    Messages:
    5,677
    Likes Received:
    113
    Location:
    MID MO
    Its been almost 20 years since I took acutane, I remeber some joint pain but what I really remember is just a dragging feeling. It seemed to drain me. I also remember frequent and nasty nosebleeds.

    The long term consiquences of Acutane even now aren't really know. But when faced with the problems associated with bad acne I understand its use based on how effective it can be.

    I'd drop a line to your doc and ask for some advice on what you should do. Joint pain can sometimes be caused by dehydration so the first thing I would consider is really pounding the fluids and making sure your getting enough down time with a schedule like that.
     
  4. Gidselgrisen

    Gidselgrisen Green Belt

    Joined:
    Dec 9, 2006
    Messages:
    1,219
    Likes Received:
    6
    Location:
    Denmark
    I've heard that many doctors prescribe Accutane even in cases where more moderate drugs are applicable.
    Are you sure you can't use, for instance, adapalene instead? (it's a gel to apply to the affected areas instead). It works similarly to Accutane (dries out the skin), but more locally, and it doesn't make people jump out windows, nuke the liver, etc.
     
  5. chino3

    chino3 Purple Belt

    Joined:
    Jul 6, 2009
    Messages:
    1,524
    Likes Received:
    34
    Huge class action suit concerning going on right now... Hope you like colitis
     
  6. KillerKimura

    KillerKimura White Belt

    Joined:
    Aug 31, 2010
    Messages:
    8
    Likes Received:
    0
    The first time I was on Accutane, my only side effect was the usual dry skin/chapped lips. Cleared my skin, but my acne came back after a few years.

    Then I was training BJJ for a few years - which obviously didn't help my skin - and tried a lot of different topical creams and antibiotics. That didn't work, so decided to be put back on Acutane. Along with previous side effects, I had very sharp chest pains regularly(with and without BJJ training). Felt like my sternum was gonna explode for no reason. That affected my breathing, since I can't take deep breaths. When a guy postures in my guard with his arm posted on my stomach/chest it was unbearable. Training became impossible, so I got off it. The second time I took Acutane seriously affected my mood also.
     
  7. NextPrez

    NextPrez Yellow Belt

    Joined:
    Jan 16, 2009
    Messages:
    219
    Likes Received:
    0
    Location:
    Springfield mo
    Suggestion: Take 1 week off, continue taking accutane. Relax, eat a lot, and stretch. If you stop having muscle and joint pain, then you're probable over training and it's not Accutane. You muscle and joint pain are also symptoms of over training. If the pain doesn't get better it might be Accutane.
     
  8. NextPrez

    NextPrez Yellow Belt

    Joined:
    Jan 16, 2009
    Messages:
    219
    Likes Received:
    0
    Location:
    Springfield mo
    Take Fish oil anyway!
     
  9. axemurderer223

    axemurderer223 White Belt

    Joined:
    Sep 20, 2010
    Messages:
    3
    Likes Received:
    0
    Thanks for the tips guys. I've started taking fish oil and stretching a whole lot more and this seems to have helped slightly. I may scale back my BJJ training as I seem to be getting a lot more nasty gi burns as my skin is quite sensitive.
     
  10. zinndawg

    zinndawg Black Belt

    Joined:
    Feb 26, 2006
    Messages:
    6,656
    Likes Received:
    1
    Location:
    On the 3:10 to Yuma
    i just saw one of those lawsuit commercials involving accutane, might want to get off that shit.

    edit: on second thought, may want to continue taking it, then sue for millions.
     
  11. Vailor

    Vailor White Belt

    Joined:
    Dec 29, 2009
    Messages:
    35
    Likes Received:
    0
    I was on a 6 month to a year high dose of accutaine when i was in highschool. The joint and muscle aches from the medicine were awful. Ya it makes your skin more sensitive... i prolly wouldnt reccomend training just from the join and muscle aches but my dose might of been way to high.
     
  12. Chalito

    Chalito Purple Belt

    Joined:
    Sep 2, 2009
    Messages:
    1,641
    Likes Received:
    2
    Location:
    Brooklyn, NY
    I had a friend of mine that I train with who took acutane for 6 months or so and was able to continue training with no problem.
     
  13. Hillary

    Hillary Brown Belt

    Joined:
    Jan 15, 2008
    Messages:
    2,567
    Likes Received:
    10
    Location:
    Arkansaw
    I had crazy skin irriation, cause me to be completely red. I was using a shit ton of chapstick and non-oil moisturizer to help, but I still looked awful--red, irritated, and braces didn't help. Worth it in the end though. Although not perfect results, it was so, so, so much better.

    (LOL picture to make your joint pain better)

    [​IMG]
     
  14. Icej

    Icej White Belt

    Joined:
    Jun 1, 2008
    Messages:
    92
    Likes Received:
    0
    I am on 5 months, hopefully my last month, and it makes my fingertips super sensitive. Really hard to get good grips because it hurts to grab and hold for that long.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.